Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 29, NWS Midland/Odessa, TX

May 16, 2018

NWS Midland/Odessa, TX issued this red flag warning at May 16, 2018, 1:48 PM MDT. It took effect at May 17, 2018, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2018, 1:48 PM MDT (19:48 UTC)
In effect from
May 17, 2018, 9:00 AM MDT
Expired
May 17, 2018, 9:00 PM MDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

482 
WWUS84 KMAF 161948
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
248 PM CDT Wed May 16 2018

...RED FLAG WARNING IS IN EFFECT FOR THURSDAY FOR SOUTHEAST NEW 
MEXICO AND THE GUADALUPE MOUNTAINS FOR LOW HUMIDITY, WINDS AROUND 
20 MPH AND CRITICALLY DRY FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY FOR SOUTHEAST NEW
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, 
MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR LOW HUMIDITY, 
WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

.Critical fire weather driven by temperatures 10 degrees above and
very dry southwest winds is expected Thursday and Friday. In
additions fuels are at critical dryness levels.

NMZ114-115-TXZ258-171115-
/O.NEW.KMAF.FW.W.0029.180517T1500Z-180518T0300Z/
/O.NEW.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-
148 PM MDT Wed May 16 2018

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT THURSDAY FOR
FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH 
FRIDAY EVENING FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND
CRITICALLY DRY FUELS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 9 AM to 9 PM MDT Thursday.
a Fire Weather Watch has also been issued. This Fire Weather
Watch is in effect from Friday morning through Friday evening. 

* WIND...Southwest 15 to 30 mph.

* HUMIDITY...Thursday 6 to 10 percent and Friday 3 to 5 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep vehicles on driving surfaces and do not drive through tall 
grass. Accidental ignitions will have the potential to grow 
rapidly into dangerous wind-driven wildfires.

&&

$$

TXZ057>060-067-074-080-171115-
/O.NEW.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
248 PM CDT Wed May 16 2018 /148 PM MDT Wed May 16 2018/

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND 
CRITICALLY DRY FUELS...

The National Weather Service in Midland/Odessa has issued a Fire
Weather Watch, which is in effect from Friday morning through
Friday evening. 

* WIND...Southwest 15 to 25 mph.

* HUMIDITY...Friday 3 to 7 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a moving
vehicle. Accidental ignitions will have the potential to grow 
rapidly into dangerous wind-driven wildfires.

&&

$$
3 follow-up statements
169 
WWUS84 KMAF 170907
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
407 AM CDT Thu May 17 2018

...RED FLAG WARNING IS IN EFFECT FOR TODAY FOR SOUTHEAST NEW 
MEXICO AND THE GUADALUPE MOUNTAINS FOR LOW HUMIDITY, WINDS AROUND 
20 MPH AND CRITICALLY DRY FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY FOR SOUTHEAST NEW
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS,
MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR LOW HUMIDITY,
WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

.Critical fire weather driven by temperatures 10 degrees above
and very dry southwest winds is expected Thursday and Friday. In
addition fuels are at critical dryness levels.

NMZ114-115-TXZ258-171715-
/O.CON.KMAF.FW.W.0029.180517T1500Z-180518T0300Z/
/O.CON.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-
307 AM MDT Thu May 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR FOR LOW HUMIDITY, WINDS AROUND 20 MPH
AND CRITICALLY DRY FUELS...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR FOR LOW HUMIDITY, WINDS AROUND 20 MPH
AND CRITICALLY DRY FUELS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 9 AM to 9 PM MDT today. A 
Fire Weather Watch is in effect from Friday morning through 
Friday evening.

* WIND...Southwest 15 to 25 mph. Increasing to 25 to 35 mph Friday
  afternoon.

* HUMIDITY...Thursday 5 to 10 percent and Friday 3 to 5 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep vehicles on driving surfaces and do not drive or stop in 
tall grass or other vegetation. Do not throw cigarettes onto the 
ground or out of a vehicle. Accidental ignitions will have the 
potential to grow rapidly into dangerous wind-driven wildfires.

&&

$$

TXZ057>060-067-074-080-171715-
/O.CON.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
407 AM CDT Thu May 17 2018 /307 AM MDT Thu May 17 2018/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND
CRITICALLY DRY FUELS...

* WIND...Southwest 10 to 20 mph.

* HUMIDITY...Friday 3 to 5 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep vehicles on driving surfaces and do not drive or stop in 
tall grass or other vegetation. Do not throw cigarettes onto the 
ground or out of a vehicle. Accidental ignitions will have the 
potential to grow rapidly into dangerous wind-driven wildfires.

&&

$$
383 
WWUS84 KMAF 172030
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
330 PM CDT Thu May 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FOR TODAY FOR SOUTHEAST NEW
MEXICO AND THE GUADALUPE MOUNTAINS FOR LOW HUMIDITY, WINDS AROUND
20 MPH AND CRITICALLY DRY FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY FOR SOUTHEAST NEW
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS,
MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR LOW HUMIDITY,
WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

.Critical fire weather driven by temperatures 10 degrees above
and very dry southwest winds is expected today and Friday. In 
addition fuels are at critical dryness levels.

NMZ114-115-TXZ258-181015-
/O.CON.KMAF.FW.W.0029.000000T0000Z-180518T0300Z/
/O.CON.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-
230 PM MDT Thu May 17 2018

...RED FLAG WARNING CONTINUES THROUGH THIS EVENING FOR SOUTHEAST 
NEW MEXICO AND THE GUADALUPE MOUNTAINS FOR LOW HUMIDITY, WINDS 
AROUND 20 MPH AND CRITICALLY DRY FUELS...

...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR FRIDAY FOR 
SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, 
DAVIS MOUNTAINS, MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR 
LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

* WIND...Southwest 15 to 25 mph today. Increasing to 25 to 35 mph
  Friday afternoon. 

* HUMIDITY...Today 5 to 10 percent and Friday 3 to 5 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep vehicles on driving surfaces and do not drive or stop in
tall grass or other vegetation. Do not throw cigarettes onto the
ground or out of a vehicle. Accidental ignitions will have the
potential to grow rapidly into dangerous wind-driven wildfires.

&&

$$

TXZ057>060-067-074-080-181015-
/O.CON.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
330 PM CDT Thu May 17 2018 /230 PM MDT Thu May 17 2018/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND
CRITICALLY DRY FUELS...

* WIND...Southwest 10 to 20 mph.

* HUMIDITY...3 to 5 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep vehicles on driving surfaces and do not drive or stop in
tall grass or other vegetation. Do not throw cigarettes onto the
ground or out of a vehicle. Accidental ignitions will have the
potential to grow rapidly into dangerous wind-driven wildfires.

&&

$$
133 
WWUS84 KMAF 180322
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1022 PM CDT Thu May 17 2018

...A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY FOR SOUTHEAST NEW 
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, 
MARFA PLATEAU AND THE WESTERN AND NORTHWEST PERMIAN BASIN FOR LOW 
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

.Critical fire weather will expand Friday into part of the Permian
Basin and Davis Mountains. Very low humidity will be pushed down
by very warm temperatures and dry southwest winds. Fuels are at
critical dryness levels.

NMZ114-115-TXZ258-181130-
/O.EXP.KMAF.FW.W.0029.000000T0000Z-180518T0300Z/
/O.UPG.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-
922 PM MDT Thu May 17 2018

...RED FLAG WARNING HAS BEEN ISSUED FOR LOW HUMIDITY, WINDS ABOVE
20 MPH AND CRITICALLY DRY FUELS FOR FRIDAY...

* WIND...Southwest 20 to 35 mph. 

* HUMIDITY...3 to 5 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly.   
            Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep vehicles on driving surfaces and do not drive or stop in tall
grass or other vegetation. Accidental ignitions will have the
potential to grow into dangerous wind-driven wildfires.

&&

$$

TXZ057>060-067-074-080-181130-
/O.UPG.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
1022 PM CDT Thu May 17 2018 /922 PM MDT Thu May 17 2018/

...A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY FOR LOW 
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

* WIND...Southwest 15 to 25 mph.

* HUMIDITY...3 to 7 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly.   
            Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a vehicle.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.

&&

$$

TXZ045-050-061-181130-
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Gaines-Andrews-Ector-
1022 PM CDT Thu May 17 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT FRIDAY FOR
LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 10 AM to 10 PM CDT Friday. 

* WIND...Southwest 15 to 25 mph.

* HUMIDITY...3 to 7 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly.   
            Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm 
temperatures will increase potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 16, 11:51 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 16, 11:51 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1251 PM CDT Wed May 16 2018

.DISCUSSION...

Please see the 18Z aviation forecast discussion below.

&&

.AVIATION...

VFR conditions are expected across all area terminals...
for now, anyway. Starting to see some agitated cumuli
over the Davis and Glass Mountains, while a more subtle
cumulus field is developing south and east of KMAF.
Latest regional models suggest a potential for isolated
thunderstorms, affecting mainly KHOB, KMAF, KFST, and
KINK. At this time, confidence in inclusion of TSRA at
these sites is low (about 1 in 10) and we'll amend as
trends become more clear. Convection will wane early
this evening with VFR skies and gusty winds expected.
Winds will stay up at KFST especially, with winds at
KINK, KMAF, and KHOB increasing around 14Z as the
overnight low level jet mixes out and decays.

&&

.PREV DISCUSSION... /issued 604 AM CDT Wed May 16 2018/

DISCUSSION...Please see 12Z Aviation discussion below...

AVIATION...Convection fired up along an old outflow boundary to
the northeast of the terminals...but appears to be weakening. The
dry line made it almost to the Guadalupe Mtns this morning. The
dryline will mix east today. At this time it looks like convection
should remain east of all the terminals. Therefore will remove
the prob30 from KFST. All in all expect VFR conditions and mainly
light winds at all terminals today.

Strobin

PREV DISCUSSION... /issued 405 AM CDT Wed May 16 2018/

DISCUSSION...

What was an otherwise quiet shift has gotten a little busy as
convection has formed over the upper Colorado Rvr Valley along a
boundary sent SW by earlier convection in NW Texas. KMAF VWP shows a
45kt LLJ in play intersecting this boundary, and veering wind
profiles are pushing this activity to the SE.  These cells were
indicating large hail output initially, but cloud tops have warmed
and this is transitioning more to heavy rainfall, which would be
most welcome anywhere at this point.

Otherwise, WV imagery shows West Texas and Southeast New Mexico
directly under upper-lvl ridging that extends north into Canada,
abutted by a couple of troughs over the wrn CONUS.  Models show
little movement of or change in the strength of the low-lvl thermal
ridge over the next few days, and will result in continued afternoon
temps near the triple digits for much of the area.  Models
initialized too moist on low-lvl moisture, as they have been lately,
but dryline convection will be possible again today very similar to
yesterday's, residual boundaries excepted.  Thu, moisture surges a
bit further into the CWA, pushing the dryline further west and
increasing chances of rain further to the west than today.  Fri/Sat,
the dryline ends up further east each afternoon, for slight chances
of convection there.  Forecast soundings continue to keep a severe
threat in play each day.

Meanwhile, the west coast troughs begin pushing the ridge east
beginning Fri or so, when thicknesses start decreasing.  The first
trough ejects into the Central Plains Sat, sending a cold front into
the area Sat night/Sun.  By 12Z Sun, the dryline is forecast to be
well into the higher terrain out west, w/the front just to the
north, forming a sort of triple point over SE NM.  The second trough
is forecast to approach the Four Corners, and height falls ahead of
this will set up increasing chances of convection well west into the
CWA.  Chances increase thru Sun/Mon as the secondary trough ejects
NE and moves thru the area.  The cold front and cloud cover are
forecast to take temps below normal Sun/Mon, and this will be a nice
respite if it happens.

Temps climb back to normal or above Tue/Wed as dirty ridging tries
to re-establish.  However, models bring yet a third trough down the
west coast and eject it into the Rockies by midweek, keeping SW flow
aloft over the region and a chance of convection in play into the
extended.  As has been the case lately, models POPs in the extended
are unreasonably high, and we'll continue to tone them down some.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69 101  72  99 /  10  20  20  10
Carlsbad                       64 102  62  99 /   0  10  10   0
Dryden                         70 102  70 100 /  10   0   0  10
Fort Stockton                  72 101  71 100 /   0  20  10  10
Guadalupe Pass                 69  96  66  91 /   0  10  10   0
Hobbs                          64  98  64  97 /   0  10  10  10
Marfa                          61  94  59  94 /  10  10  10   0
Midland Intl Airport           71 101  72 100 /  10  10  10  10
Odessa                         71 101  72 100 /  10  10  10  10
Wink                           70 103  69 103 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

70/29/70
Hazardous weather outlook, May 16, 2:32 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
332 AM CDT Wed May 16 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
332 AM CDT Wed May 16 2018 /232 AM MDT Wed May 16 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible mainly east of a Lamesa to
Midland, Odessa to Alpine line. A few storms could become severe,
producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible across mainly west Texas through
Friday. A few storms could become severe with large hail and
damaging winds possible.

Critical fire weather conditions will be possible again Thursday
and Friday, mainly over Southeast New Mexico. Strong winds are
possible on Friday across the Guadalupe Mountains.

.SPOTTER INFORMATION STATEMENT...

There is a 20 percent chance of spotter activation this afternoon or
early this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:48 PM MDTFire Weather WatchMAF32 hr
May 16, 12:35 AM MDTSpecial Weather StatementMAFMitchell40 min
May 16, 12:48 AM MDTSevere Thunderstorm WarningMAFMitchell27 min
May 16, 12:56 AM MDTSevere Thunderstorm WarningMAFBorden53 min
May 16, 2:04 AM MDTAreal Flood AdvisoryMAFBorden, Mitchell, Scurry3 hr
May 16, 3:17 AM MDTSpecial Weather StatementMAFMitchell43 min
May 16, 2:37 PM MDTSpecial Weather StatementMAFPecos23 min
May 16, 3:04 PM MDTSpecial Weather StatementMAFBrewster41 min
May 16, 4:27 PM MDTSpecial Weather StatementMAFHoward33 min
May 16, 4:37 PM MDTSpecial Weather StatementMAFHoward23 min
May 16, 5:08 PM MDTSpecial Weather StatementMAFGlasscock37 min
May 16, 5:43 PM MDTSpecial Weather StatementMAFGlasscock32 min
May 16, 5:44 PM MDTSpecial Weather StatementMAFReagan46 min
May 16, 5:54 PM MDTSevere Thunderstorm WarningMAFGlasscock50 min

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.